Alert archive / Texas / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Houston/Galveston, TX

May 22, 202112 counties in Texas

NWS Houston/Galveston, TX issued this flash flood watch at May 22, 2021, 3:15 PM CDT for 12 counties in Texas. It took effect at May 23, 2021, 1:00 AM CDT. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
May 22, 2021, 3:15 PM CDT (20:15 UTC)
In effect from
May 23, 2021, 1:00 AM CDT
Expired
May 24, 2021, 9:00 PM CDT
In force
44 hr
Issued by
NWS Houston/Galveston, TX
Flood severity
None

Counties Austin County, TX, Brazoria County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Matagorda County, TX, Montgomery County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 93 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WGUS64 KHGX 222015
FFAHGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Houston/Galveston TX
315 PM CDT Sat May 22 2021

TXZ210-226-235-236-335-336-230415-
/O.NEW.KHGX.FF.A.0005.210523T0600Z-210524T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Jackson-Coastal Matagorda-Colorado-Inland Jackson-
Inland Matagorda-Wharton-
Including the cities of Bay City, Columbus, Eagle Lake, Edna, 
El Campo, Ganado, Palacios, Weimar, and Wharton
315 PM CDT Sat May 22 2021

...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT SUNDAY THROUGH
MONDAY MORNING...

The National Weather Service in Houston/Galveston has issued a

* Flash Flood Watch for portions of south central Texas and 
  southeast Texas...including the following counties...in south 
  central Texas...Coastal Jackson and Inland Jackson. In 
  southeast Texas...Coastal Matagorda...Colorado...Inland 
  Matagorda and Wharton. 

* From 1 AM CDT Sunday through Monday morning

* Another round of moderate to heavy rain and isolated
  thunderstorms can be expected across parts of Southeast Texas
  late tonight through early Monday morning. Rainfall totals are 
  expected to average 1 to 2 inches with locally higher amounts 
  possible. The flood threat will be strongly dependent on the 
  location of the heaviest precipitation axis. If any heavy rain 
  falls on already saturated grounds, flash flooding can be 
  expected.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
282 
WGUS64 KHGX 230900
FFAHGX

Flood Watch
National Weather Service Houston/Galveston TX
400 AM CDT Sun May 23 2021

TXZ210-226-235-236-335-336-232100-
/O.CON.KHGX.FF.A.0005.000000T0000Z-210524T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colorado-Wharton-Inland Jackson-Inland Matagorda-Coastal Jackson-
Coastal Matagorda-
Including the cities of Columbus, Edna, Ganado, Eagle Lake, Wharton, 
El Campo, Bay City, Palacios, and Weimar
400 AM CDT Sun May 23 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

The Flash Flood Watch continues for

* Portions of south central Texas and southeast Texas, including the 
  following areas, in south central Texas, Coastal Jackson and 
  Inland Jackson. In southeast Texas, Coastal Matagorda, Colorado, 
  Inland Matagorda and Wharton.

* Through Monday morning

* Another round of moderate to heavy rain and isolated thunderstorms 
  can be expected across parts of Southeast Texas through early 
  Monday morning. Rainfall totals are expected to average 1 to 2 
  inches with locally higher amounts possible. The flood threat will 
  be strongly dependent on the location of the heaviest 
  precipitation axis. If any heavy rain falls on already saturated 
  grounds, flash flooding can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
261 
WGUS64 KHGX 240219
FFAHGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Houston/Galveston TX
919 PM CDT Sun May 23 2021

TXZ210-226-235-236-335-336-250000-
/O.EXT.KHGX.FF.A.0005.000000T0000Z-210525T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colorado-Wharton-Inland Jackson-Inland Matagorda-Coastal Jackson-
Coastal Matagorda-
Including the cities of Columbus, Edna, Ganado, Eagle Lake, Wharton, 
El Campo, Bay City, Palacios, and Weimar
919 PM CDT Sun May 23 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MONDAY EVENING...

The Flash Flood Watch is now in effect for

* Portions of south central Texas and southeast Texas, including the 
  following areas, in south central Texas, Coastal Jackson and 
  Inland Jackson. In southeast Texas, Coastal Matagorda, Colorado, 
  Inland Matagorda and Wharton.

* Through Monday evening

* Another round of moderate to heavy rain and isolated thunderstorms 
  can be expected across parts of Southeast Texas through early 
  Monday morning. Rainfall totals are expected to average 1 to 2 
  inches with locally higher amounts possible. The flood threat will 
  be strongly dependent on the location of the heaviest 
  precipitation axis. If any heavy rain falls on already saturated 
  grounds, flash flooding can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
085 
WGUS64 KHGX 240901
FFAHGX

Flood Watch
National Weather Service Houston/Galveston TX
401 AM CDT Mon May 24 2021

TXZ210-226-235-236-335-336-242115-
/O.CON.KHGX.FF.A.0005.000000T0000Z-210525T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colorado-Wharton-Inland Jackson-Inland Matagorda-Coastal Jackson-
Coastal Matagorda-
Including the cities of Columbus, Edna, Ganado, Eagle Lake, Wharton, 
El Campo, Bay City, Palacios, and Weimar
401 AM CDT Mon May 24 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of south central Texas and southeast Texas, including the 
  following areas, in south central Texas, Coastal Jackson and 
  Inland Jackson. In southeast Texas, Coastal Matagorda, Colorado, 
  Inland Matagorda and Wharton.

* Through this evening

* Another round of moderate to heavy rain and isolated thunderstorms 
  can be expected across parts of Southeast Texas through Monday 
  evening. Rainfall totals are expected to average 1 to 3 inches 
  with locally higher amounts possible. The flood threat will be 
  strongly dependent on the location of the heaviest precipitation 
  axis. If any heavy rain falls on already saturated grounds, flash 
  flooding can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
325 
WGUS64 KHGX 241436
FFAHGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Houston/Galveston TX
936 AM CDT Mon May 24 2021

TXZ226-235-236-335-336-241545-
/O.CAN.KHGX.FF.A.0005.000000T0000Z-210525T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Jackson-Coastal Matagorda-Inland Jackson-Inland Matagorda-
Wharton-
Including the cities of Bay City, Edna, El Campo, Ganado, 
Palacios, and Wharton
936 AM CDT Mon May 24 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Texas and
southeast Texas has been cancelled. Widely scattered showers and
thunderstorms will still be possible but overall rainfall rates
and coverage should be lower.

$$

TXZ197>199-211>213-227-237-337-242245-
/O.EXB.KHGX.FF.A.0005.000000T0000Z-210525T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Austin-Coastal Brazoria-Fort Bend-Grimes-Inland Brazoria-
Inland Harris-Montgomery-Waller-Washington-
Including the cities of Alvin, Angleton, Bellville, Brenham, 
Brookshire, Clute, Conroe, First Colony, Freeport, Hempstead, 
Houston, Lake Jackson, Mission Bend, Missouri City, Navasota, 
Pearland, Pecan Grove, Prairie View, Rosenberg, Sealy, 
Sugar Land, The Woodlands, and Waller
936 AM CDT Mon May 24 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM CDT THIS EVENING...

The National Weather Service in Houston/Galveston has expanded
the

* Flash Flood Watch to include a portion of southeast Texas... 
  including the following counties...Austin...Coastal Brazoria...
   Fort Bend...Grimes...Inland Brazoria...Inland Harris... 
  Montgomery...Waller and Washington. 

* Until 9 PM CDT this evening

* Another round of moderate to heavy rain and isolated
  thunderstorms can be expected across parts of Southeast Texas
  through this evening. A band of storms this morning from around
  Freeport feeding up into Fort Bend and Harris counties will
  continue to do so through early afternoon. Training of storms
  will be piling up the rainfall in these areas and rainfall
  totals of 2 to 3 inches will be common with isolated totals in
  excess of 6 inches. The flood threat will be strongly dependent
  on the location of the heaviest precipitation axis. If any 
  heavy rain falls on already saturated grounds, flash flooding 
  can be expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to Flash Flooding. Flash Flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ210-242245-
/O.EXT.KHGX.FF.A.0005.000000T0000Z-210525T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colorado-
Including the cities of Columbus, Eagle Lake, and Weimar
936 AM CDT Mon May 24 2021

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

The Flash Flood Watch is now in effect for

* A portion of southeast Texas...including the following 
  county...Colorado. 

* Until 9 PM CDT this evening

* Another round of moderate to heavy rain and isolated
  thunderstorms can be expected across parts of Southeast Texas
  through this evening. Rainfall totals are expected to average 1
  to 3 inches with locally higher amounts possible mainly this
  afternoon. The flood threat will be strongly dependent on the 
  location of the heaviest precipitation axis. If any heavy rain 
  falls on already saturated grounds, flash flooding can be 
  expected. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to Flash Flooding. Flash Flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood watch went out at May 22, 12:53 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 22, 12:53 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1253 PM CDT Sat May 22 2021

.AVIATION [18Z TAF Issuance]...

Light to moderate rain-bands associated with a low pressure
system currently over west-central TX will continue to move across
most of the terminals this afternoon. An isolated thunder or two
will be possible, mainly north of I-10. It will also be breezy
with gusts up to 25 knots through early evening. Rain will
gradually taper off this evening before another round returns
early Sunday. Generally, MVFR to occasional IFR conditions will
dominate the region through the TAF period. 05

&&

.PREV DISCUSSION /Issued 637 AM CDT Sat May 22 2021/...

.SHORT TERM [Through Sunday Night]...

The low pressure system that the NHC was watching for possible
development yesterday looks to have run out of time to get named a
tropical depression or storm. The system had shown signs it tried to
get more organized in its approach to the coast: satellite derived
winds show a distinct low pressure system located off the middle
Texas coastline, marine observations showing sustained wind speeds
of 20 to 30mph, and radar imagery showing outer rainbands coming
ashore in Matagorda and Brazoria counties. However, it never could
develop any convection near the center of circulation. If this setup
was a few weeks later in the year with warmer SSTs, I have a feeling
we'd be looking at quite a different storm. Nevertheless, impacts
are still going to be the same: locally heavy rainfall, breezy
conditions along the coast, elevated tides, and marine hazards.

The center of the system should move into the Corpus area by
sunrise, then continue to push to the northwest through the day.
Expect additional rainfall of up to 1 to 2" with locally higher
amounts through this evening. Highest chance of precipitation
through noon will generally be along and west of the Brazos River,
but precipitation chances will expand across the area through the
afternoon. However, this will not end the chance of precipitation
for us as moist onshore flow continues into tonight. Wind speeds
down along the coast has been between 20 to 30mph with some isolated
higher gusts, so have put out a short fused Wind Advisory through
10am. Winds will come down through the morning as the surface low
pressure moves further onshore. There is a Coastal Flood Warning out
through 7am this morning as the onshore flow combined high
astronomical tides have lead to tide levels to be around 4 feet
above MLLW. Coastal Flood Advisories then kick in through the day as
low tide brings improved conditions. However, guidance does
indicated that high tides through Monday night will continue to be
around 4 feet above MLLW. So, may have to extend the Advisory (or
Warning) out through the next few days in later packages. The
onshore flow will also bring increased threat of rip currents.

Those hoping for some better weather on Sunday will sadly be
disappointed. Moist onshore flow persists continuing the chance of
showers. Again the western half of the area will have the better
chance of showers. No drastic changes in the temperatures through
the short term with high daytime temperatures near 80 and overnight
lows near 70.

Fowler

.LONG TERM [Monday Through Saturday]...

With the persistent onshore flow in place and with weak
disturbances moving across the state, will continue to
carry rain chances through Wednesday but will trend the
chances downward through the period (higher chances on
Monday, lowering chances on Tuesday and even lower chances
on Wednesday). By Thursday, rising heights from a building
ridge should bring mostly dry conditions and warming
temperatures back to the area with highs probably getting
close to 90 degrees or warmer heading into the end of the
week and the start of Memorial Day Weekend.   42

.MARINE...

As the low pressure area moves inland early this morning around
the Matagorda Bay region, elevated winds and seas will continue
with gusts at or above gale force possible. Periods of showers
and thunderstorms will accompany this system, and rain chances
will last through the weekend. Tide levels will continue to run
above normal as well and could remain above normal well into the
upcoming week as the moderate onshore flow persists.  42

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  70  80  67  79  69 /  60  50  30  50  10
Houston (IAH)          69  80  69  80  71 /  60  20  20  50  10
Galveston (GLS)        74  80  74  81  75 /  60  10  40  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Wind Advisory until 4 PM CDT this afternoon for the following
     zones: Bolivar Peninsula...Brazoria Islands...Coastal
     Jackson...Coastal Matagorda...Galveston Island...Matagorda
     Islands.

     High Rip Current Risk through late tonight for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

     Coastal Flood Advisory until 7 AM CDT Sunday for the following
     zones: Bolivar Peninsula...Brazoria
     Islands...Chambers...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Galveston Island...Matagorda
     Islands.

GM...Small Craft Advisory until 4 PM CDT this afternoon for the
     following zones: Matagorda Bay.

     Small Craft Advisory until 4 AM CDT Sunday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:30 PM CDTCoastal Flood WarningHGXBrazoria, Chambers, Galveston, Harris, Matagorda8 hr
May 21, 11:30 PM CDTCoastal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris, Matagorda32 hr
May 22, 12:36 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda24 hr
May 22, 3:14 AM CDTWind AdvisoryHGXBrazoria, Galveston, Jackson, Matagorda13 hr

Nearby

Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.